Irregular heartbeats, or heart arrhythmias, are very common. And they get even more common as people get older. Another thing that gets more common as people get older is the use of drugs, particularly verapamil, diltiazem, and a whole class of drugs called beta-blockers. So is there a connection here? Could it be that these drugs might be responsible for some of the arrhythmias we see?
Researchers looked at 169 men and women who were diagnosed with an arrhythmia called AV block. Of these, 54% were taking a beta-blocker drug and/or verapamil or diltiazem. Then the researchers stopped the drugs in these patients to see if the arrhythmia cleared up. And, in fact, it did!
The researchers reported that 15% of the patients with the arrhythmias had them specifically because they were on the drugs and for no other reason. When the researchers took these patients off the drugs, the arrhythmias went away never to return. This is an amazing result as it is, but there's an even more amazing aspect to this story.
Can You Restore Your Hearing by Taking Nutrients?
Most doctors don't think nutrition has anything to do with hearing loss. But several new studies show just how important nutrition is to your ears - and how some people are actually reversing their hearing loss.
Click Here To Learn More
The researchers completely down-played the role of drugs causing heart arrhythmias. According to them, "AV block that was 'truly caused by drugs' was found in only 15% of patients." The word "only" is emphasized by me, not them. I'm astounded that these researchers consider 15% to be so small a number as to be acceptable. They then go on to conclude that, "AV block is commonly 'related to drugs' but is 'rarely caused by drugs.'" Apparently 15% is rare according to them.
I'm constantly amazed at how complacent our medical system has become to the complications of drugs. There's an unspoken sentiment that despite the fact that the proper use of medical drugs in the United States is the third leading cause of death, the very same drugs save so many lives that the death rate is worth it. I completely disagree. The simple truth is that 90% of these drugs can be eliminated by substituting in natural therapies. And that means that 90% of the people that die from the drugs can go on living.
Now, I don't propose to know how many thousands of men and women fall into this acceptable 15% range. I also don't know how many patients out there are chronically suffering from the side effects of the drugs their doctors are giving them. That data is just not available. But that's not the point. If a patient was on one of these drugs when they developed the arrhythmia, I would hope that their doctors would try stopping the drugs to see if this resolved the problem instead of just accepting it as business as usual. As I said, more often than not there are natural, safe ways to treat the same symptoms that they're using the drugs for.
If you have an irregular heartbeat, talk to your doctor about your medications. It's possible one of them is causing it.
Yours for better health,
Frank Shallenberger, MD
Zeltser D, Justo D, Halkin A, et al. Drug-induced atrioventricular block: prognosis after discontinuation of the culprit drug. J Am Coll Cardiol. 2004 Jul 7;44(1):105-8.